Forum

Tecfidera

Hi,can anyone share their experience of taking Tecfidera.I started a few weeks ago.One week of half dose 120mg twice a day.No side effects at all.Second week full dose 240mg twice a day,again no side effects.Thought I was going to be lucky but when started week 3, the side effects floored me.I had stomach pains with severe vomiting and diarrhoea.I spent the best part of 4 days in the bathroom.The vomiting has stopped now (Now on week 4) but still have stomach cramps and overwhelming nausea.I have left the bathroom but too afraid to leave the house.Diarrhoea stopped after taking Imodium but started again when I stopped taking it.I am also taking buscopan,omeprazole and cyclizine as advised by gp.Also get a bit of flushing but that doesn’t bother me.I would like to know when other people’s side effects got better and if it is worth persevering.Thanks

hi angie

i started on tec 3 years ago.

my stomach issues started on week 3 with projectile vomiting (drama queen i am).

i toughed it out and by week 5 the side effects had stopped.

i experimented with the size and nature of my breakfast, main finding is to eat before and after tec.

take it halfway through.

persevere a while longer.

carole x

Thankyou Carole, that has reassured me.I will keep at it x

hope you reach the point where you know it’s right for you.

Hi

I’m also on Tec and have been for 18months. I had some stomach trouble but couldn’t really say if it’s down to the Tec as also have Gallblader problems so it could have been down to that, had a few flushes every now and then bit of hives but both disappeared after taking a an antihistamine after about 10 mins.

Perserver your body should adjust to it the longer your on it. My advise is to try spreading your dose further apart for example I take mine at breakfast try and make it a substantial one ie porridge Weetabix etc, keeping your stomach lined have a snack every two hours if you can bananas are good I take my second dose at about 9-10 pm just before bed. It may also help to take it with some full fat product I remember having peanut butter on toast for a few weeks when I started also peanut butter in a banana smoothie with youghart is quite nice. Full protein Young’s are good too.

I have had my gallbladder out now so just introducing fats back into my diet very slowly.

Tip if you have trouble swallowing capsels or any medication get a plastic bottle they are clear with different coloured top sold in Wilksa and Matalan. Because they have a large hole to swallow from it washes them down so much easier. They hold about 3/4 of a litre

I actually have my first comparison Mri Scan tomorrow to see if the Tecs doing it job, I have generally felt better during the last six months and haven’t had any new symptoms or any relapses.

Shall I report back and let you know how I get on.?

Take care

Ann x

Hi Anne, yes please, let me know how you get on and thankyou for your advice x

Hi Angie

I also started on Tecfidera nearly two years ago now. For about a month after I started the full dose I did have some griping stomach pain, (akin to bad period pain), and the occasional red face, but all of that stopped after that first month. I am very careful to take it at breakfast and tea times as the only times I am fairly likely to eat something substantial- that really does help with the side-effects.

I have only recently had the first MRI to provide the drug company with a baseline about what effect, if any, it is having on me. I am waiting to hear the results. I hope it is no new lesions!

I started off with a primary progressive diagnosis, so it was several years, without the expected decline, relapses and with a fair bit of recovery before they started me on Tec, my first DMD, as they had nothing for PPMS.

I do look every so often at the other, more effective drugs but overall feel that as a tablet you take at home, low PML risks and temporary side effects, this is quite a good one, to start with at least.

There were a few days when I really thought I wanted to stop but I am glad I persevered as (fingers crossed), it appears to be working and it involves just blood and urine tests with the MS nurses every 3 months. They appear to test for everything, not just your lymphocyte level so it is quite a reassuring regular check in/up with a regular opportunity to see the MS nurses. I hope you manage to get through the initial side effects and that they disappear as they did for me.

best wishes

Sian

Thankyou Sian x

Hi Just reporting back after blood test and mri yesterday as promised everything went according to plan. I now have to wait for my Neurologist app in October to see if the Tec is doing anything, I hope it is as don’t want to have to swap unless necessary. Sian I see your waiting too let’s all think positive and hope all will be well. Angie how are you feeling today? I’ve just finished 6 days of steroids for the Hives I’ve come up In I think they are starting to look better I’m drained today due to lack of sleep I think I had four hours last night but cannot catch up in the day as I can only seem to sleep at night. Back on my normal meds tonight so they usually help a bit with sleep. Keep in touch. Let me know who you are doing with your Tec side effects. Ann x

Hi there, I hope all goes well with all your results.It is good to talk to people who have been through the same thing.

I seen my ms nurse yesterday and she said try to carry on and I should feel human again over the next two weeks.If not then maybe it’s not for me.I really don’t fancy starting from scratch with anything else though.

I started to feel better last night but then was up half the night again with stomach pains and diarrhoea.So back on the Imodium again.Am waiting for my blood results to be checked as well as apparently my liver tests are abnormal.not sure how abnormal yet.

Onwards and upwards

Angie

So I am now a week further on with the Tec.I guess it is getting better but the side affects are still very debilitating.

The stomach cramps and vomiting have stopped, but I still have overwhelming nausea and uncontrollable diarrhoea. (I have taken 6 Imodium and 4 codeine a day for the last 4 days and it still has not stopped the diarrhoea) I have made it to drs appt and to get blood tests done but other than that I am too afraid to leave the house.

I am just coming to the end of week 4 on the full dose.I am still persevering but I am thinking how long can I go on like this and when do I decide right this med is just not for me.

Any more advice guys?